Alert archive / Missouri / Flash Flood Warnings in 2011
Flash Flood Warning 60, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 1, 2011, 11:43 PM CDT for Butler County, Stoddard County, Wayne County, Missouri. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2011, 11:43 PM CDT (04:43 UTC)
- Expired
- May 3, 2011, 11:30 AM CDT
- In force
- 36 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, MO, Stoddard County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 140 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 396 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 614 m²/s²
- 0-3 km storm-relative helicity
- 776 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
725
WGUS53 KPAH 020443
FFWPAH
MOC023-207-223-031630-
/O.NEW.KPAH.FF.W.0060.110502T0443Z-110503T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT SUN MAY 1 2011
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR RAPID RIVER RISES ON THE SAINT FRANCIS
RIVER IN...
EASTERN BUTLER COUNTY IN SOUTHEAST MISSOURI...
SOUTHEASTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...
SOUTHWESTERN STODDARD COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 1130 AM CDT TUESDAY
* AT 1143 PM CDT...THE UNITED STATES CORPS OF ENGINEERS HAS
INDICATED THAT WATER LEVELS WILL OVERTOP THE BERM AT LAKE WAPPAPELLO
DAM BETWEEN 3 AM AND 4 AM CDT MONDAY. WATER WILL FLOW UNRESTRICTED
INTO THE SAINT FRANCIS RIVER...CAUSING A GRADUAL...BUT UNCONTROLLED
RISE OF WATER LEVELS ON THE RIVER AND ITS TRIBUTARIES. IF YOU LIVE
DOWNSTREAM OF LAKE WAPPAPELLO AND ALONG THE SAINT FRANCIS
RIVER...YOU SHOULD MAKE PLANS TO SEEK HIGHER GROUND AS SOON AS
POSSIBLE.
FLOOD WATERS WILL BE MOVING DOWN THE SAINT FRANCIS RIVER AND ITS
TRIBUTARIES FROM LAKE WAPPAPELLO DOWNSTREAM AND POSSIBLY TO THE
MISSOURI STATE LINE. WATER LEVELS OF THIS MAGNITUDE HAVE NOT BEEN
EXPERIENCED IN THIS AREA SINCE 1945.
IT SHOULD ALSO BE NOTED THAT THE SAINT FRANCIS RIVER AT FISK IS
FORECAST TO REACH A RECORD CREST OF 28.0 FEET THURSDAY
MORNING...EXCEEDING THE HIGHEST STAGE ON RECORD. THE EXACT IMPACT ON
AREAS SURROUNDING THE SAINT FRANCIS RIVER NEAR FISK IS NOT KNOWN AT
THIS TIME. HOWEVER...AT 24.0 FEET...MORE THAN TEN THOUSAND ACRES OF
LAND FLOOD ON THE LEFT BANK NEAR FISK...AND AT 27.5 FEET...THE RIGHT
BANK LEVEE IS OVERTOPPED.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DUDLEY...FISK...QULIN AND WAPPAPELLO. HIGHWAY T WILL LIKELY BE
AFFECTED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH.
&&
LAT...LON 3650 9044 3650 9045 3670 9030 3691 9040
3701 9021 3675 9002 3662 9001 3662 9015
3660 9018 3655 9018 3654 9021 3650 9023
$$
SMITH/WIELGOSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 1, 9:41 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 1, 9:41 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 941 PM CDT SUN MAY 1 2011 .UPDATE... UPDATED PUBLIC FORECAST DISCUSSION FOR NEAR TERM CHANGES. && A BROAD AREA OF HEAVY RAIN WILL CONTINUE TO BE PROBLEMATIC FOR OUR AREA FOR THE REST OF THIS EVENING AND INTO THE OVERNIGHT PERIOD. LOCATIONS THAT HAVE THE BEST CHANCES OF SEEING AN ADDITIONAL 1 TO 2 INCHES FROM NOW UNTIL MIDNIGHT...WILL BE PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...MAINLY ALONG AND WEST OF INTERSTATE 57 AND 24. AFTER MIDNIGHT...THE AXIS OF HEAVY RAINFALL WILL EVENTUALLY SHIFT EAST OF INTERSTATE 57 AND AFFECT SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND SMALL PARTS OF NORTHERN KENTUCKY. THIS BROAD PRECIPITATION AREA WILL BE IN ZONE OF ENHANCED SLANTWISE AND DIRECT CONVECTIVE DEVELOPMENT BETWEEN THE SURFACE AND 925MB/850 MB FRONTAL SLOPE. WE HAVE RECIEVED REPORTS OF ADDITIONAL ROAD CLOSURES ALREADY THIS EVENING WITH THE RAINFALL THAT FELL OVER THE LAST 24 HOURS...SO OBVIOUSLY THIS ADDITIONAL FORECASTED RAINFALL IS ONLY GOING TO MAKE THINGS WORSE UNFORTUNATELY. && .DISCUSSION...PREVIOUSLY ISSUED 234 PM CDT SUN MAY 1 2011 /TONIGHT THROUGH WEDNESDAY NIGHT/ BIGGEST CHALLENGE WITH THIS PACKAGE CONTINUES TO BE POPS AND QPF ASSOCIATED WITH ONGOING SYSTEM. A COLD FRONT BISECTING OUR CWA AT THE TIME OF THIS WRITING WILL BECOME STATIONARY OVER THE SOUTHEAST SECTIONS OF OUR AREA THIS AFTERNOON AND WAFFLE SLIGHTLY BACK AND FORTH THROUGH MONDAY NIGHT. THIS BOUNDARY WILL BECOME THE FOCUS FOR SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THAT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL THAT WILL EXACERBATE THE ONGOING CATASTROPHIC FLOODING. THROUGH MONDAY NIGHT A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE NORTHEAST ACROSS THE REGION. THIS ENERGY WILL INTERACT WITH THE STATIONARY BOUNDARY CREATING AN OVERRUNNING SCENARIO THAT WILL PRODUCE SEVERAL WAVES OF HEAVY RAINFALL THAT WILL CONTINUE THROUGH MONDAY NIGHT. FOR THE MOST PART LOADED HPC QPF INTO THE GRIDS WHICH YIELDED STORM PRECIP TOTALS OF AROUND 1.5 INCHES NEAR MOUNT VERNON ILLINOIS TO AROUND 5.5 INCHES OVER THE SOUTHERN PURCHASE AND LAKES AREAS OF WESTERN KENTUCKY. ON TUESDAY THE UPPER TROF WILL FINALLY PUSH THE FRONTAL BOUNDARY EAST OF THE REGION...SO PRECIP/POPS WILL DIMINISH FROM WEST TO EAST THROUGHOUT THE DAY. IN ITS WAKE HIGH PRESSURE WILL KEEP IT DRY WITH NEAR NORMAL TEMPERATURES. EXTENDED.../THURSDAY THROUGH SUNDAY/ FOR THU MRNG ON...THE PAH FORECAST AREA WILL BE ON THE PERIPHERY OF HIGH SFC PRESSURE...WHERE MOSTLY CLEAR SKIES AND DRY WEATHER SHOULD DOMINATE. HOWEVER...MODELS SHOW THAT PERIODIC NRN STREAM MID LEVEL SHRTWVS AND THEIR SFC REFLECTIONS WILL IMPINGE ON THE SFC HIGH/MID LEVEL RIDGE. THE GULF WILL NOT NECESSARILY OPEN FOR A MOISTURE SOURCE...SO QPF AMOUNTS ARE LIMITED. THE ONLY EXCEPTION MAY BE ON SUN /DAY 7/ WHERE A LITTLE BETTER FETCH IS INDICATED...AND BETTER INSTABILITY. WE TRIED TO STICK MAINLY TO GFS/ECMWF ENSEMBLE MEAN PATTERNS FOR THIS PART OF THE FORECAST. TEMPS SHOULD STAY AROUND NORMAL MOST OF THE PERIOD. && .AVIATION... WITH THE SURFACE BOUNDARY EXPECTED TO REMAIN ALONG AND JUST SOUTH OF THE KPAH/KOWB TAF SITES...PROLONGED MVFR CEILINGS AND VISIBILITIES WILL DOMINATED THE FIRST 12-14 HOURS OF THIS FORECAST PERIOD. DEPENDING ON THE MOVEMENT OF THE FRONTAL BOUNDARY...KPAH/KOWB COULD SEE VFR CONDITIONS AFTER 14Z MONDAY. FURTHER NORTH...IFR/LIFR CEILINGS WILL DOMINATE NEAR KCGI/KEVV TAF SITES...AS STABILIZATION AT THE LOWER LEVELS ALLOWS FOR THERMAL STRATIFICATION FOR ENHANCED CEILING DEVELOPMENT BETWEEN THE SURFACE AND 925-850 MB FRONTAL BOUNDARY AND SLOPE. GIVEN THE FACT THAT PRECIPITATION CHANCES WILL BE HIGH THROUGH THE ENTIRE FORECAST PERIOD...AN ATTEMPT WAS MADE TO FOCUS ON THE MEAN VISIBILITY LEVEL AND BEST TIME PERIOD FOR CONCENTRATED THUNDERSTORM DEVELOPMENT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SMITH/WIELGOS
Hazardous weather outlook, May 1, 8:15 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 815 PM CDT SUN MAY 1 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 815 PM CDT SUN MAY 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE QUAD STATE REGION FOR THE REST OF TONIGHT. ALTHOUGH AN ISOLATED STRONG TO SEVERE THUNDERSTORM CANNOT BE RULED OUT...THE MAIN PROBLEM WILL CONTINUE TO BE THE HEAVY RAINFALL. IF A STORM WERE TO REACH SEVERE LEVELS...THE MAIN THREAT WOULD BE LARGE HAIL. SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS PORTIONS OF THE QUAD STATE AREA. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST CURRENT INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WAVES OF SHOWERS WITH HEAVY RAINFALL WILL CONTINUE MONDAY THROUGH TUESDAY MORNING. A CHANCE OF THUNDERSTORMS IS FORECAST PRIMARILY FOR SOUTHEAST MISSOURI AND WEST KENTUCKY MONDAY...AND ALONG THE TENNESSEE BORDER IN WEST KENTUCKY MONDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. MODERATE TO MAJOR RIVER FLOODING WILL PERSIST FOR MUCH OF THE WEEK ALONG MOST RIVERS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY NEW FLOODING PROBLEMS AS WELL AS RAINFALL AMOUNTS.
In the hours before
Special weather statement, May 1, 7:32 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 732 PM CDT SUN MAY 1 2011 MOZ107-108-020100- CARTER MO-RIPLEY MO- 732 PM CDT SUN MAY 1 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIPLEY AND WESTERN CARTER COUNTIES IN SOUTHEAST MISSOURI UNTIL 800 PM CDT... AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF FREEMONT...MOVING NORTHEAST AT 60 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE FREMONT AND VAN BUREN. FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. SMITH
Local storm report, May 1, 10:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1046 PM CDT SUN MAY 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLOOD CARMI 38.09N 88.17W
05/01/2011 WHITE IL EMERGENCY MNGR
EMERGENCY MANAGERS IN CARMI REPORT THAT ROUTE ONE HAS
BEEN CLOSED DUE TO FLOODING
&&
JAYSONWLocal storm report, May 1, 10:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1059 PM CDT SUN MAY 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HEAVY RAIN 1 NE CAPE GIRARDEAU 37.32N 89.54W
05/01/2011 M3.11 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
TOTAL RAINFALL SINCE AROUND 4 PM CDT TODAY. TWO INCHES OF
THE TOTAL RAINFALL HAS FALLEN SINCE 930 PM CDT.
&&
K.SMITHThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:47 PM CDT | River Flood Warning | PAH | Ripley | 52 hr |
| May 1, 9:25 PM CDT | Flash Flood Warning | PAH | Bollinger, Butler, Cape Girardeau, Carter, Perry, Ripley and 3 more | 7 hr |
| May 1, 11:46 PM CDT | Flash Flood Warning | PAH | Butler, Stoddard, Wayne | 36 hr |
| May 2, 1:09 AM CDT | Flash Flood Warning | PAH | Mississippi, New Madrid, Scott, Stoddard | 6 hr |
| May 2, 4:38 AM CDT | Flash Flood Warning | PAH | Scott | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.